Arizona, 2022

Damaging Winds in Arizona, July 19, 2022

July 19, 2022 · NWS TWC · 3 events in 2 counties and zones

Scattered thunderstorms moved southwest off the Mogollon Rim then turned west and became severe across Cochise and Santa Cruz counties during the late afternoon and evening. A microburst caused extensive damage to homes north of Douglas and severe wind gusts occurred farther west from Sierra Vista to Nogales.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved southwest off the Mogollon Rim then turned west and became severe across Cochise and Santa Cruz counties during the late afternoon and evening. A microburst caused extensive damage to homes north of Douglas and severe wind gusts occurred farther west from Sierra Vista to Nogales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 2:31 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 19, 2:31 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
231 PM MST Tue Jul 19 2022

.SYNOPSIS...Above average heat will continue this week with a
daily chance of afternoon and evening showers and thunderstorms,
mainly south and east of Tucson. An uptick in monsoon activity is
possible beginning early this weekend with temperatures returning
closer to normal.

&&

.DISCUSSION...Radar and satellite imagery shows thunderstorm
activity across northern Graham/Greenlee Counties, as well as just
starting to develop over the mountains of Cochise County. Models
depict a moist environment that is quite unstable along the
International Border extending up into Cochise. HREF surface
based CAPE is highest toward Nogales, where model values indicate
~2000 J/kg with a touch of CIN to break through. Forecast
effective bulk shear values this afternoon reach 30-35 kts, which
should keep storms well ventilated. This means a good chance for
strong/severe thunderstorms in those areas. Anvils will shear off
toward the northwest, which likely makes for a cloudy late
afternoon/early evening in the Tucson metro thus reducing storm
chances. Converging outflows could change that however, and there
should be a healthy amount of elevated CAPE to tap into assuming
enough of a low-level kick.

Tomorrow appears like a similar day that favors areas east and
south of Tucson, although 500mb flow starts to shift a bit more
northeasterly as the high repositions. This could help propagate
of the higher terrain and sustain later into the evening hours. As
we transition toward the weekend, the ridge weakens and shifts to
our east allowing temperatures to trend back down. For Sunday and
beyond, high temps should dip below normal. Deep moisture
overspreads the region and afternoon dew points are forecast to
remain in the lower 60s for many locales. This likely moves us
into a regime more focus on flash flooding/wet microburst hazards.

&&

.AVIATION...Valid through 21/00Z.
Two rounds of isolated to scattered SHRA/TSRA are possible today
with best chances south and east of KTUS. First round will be
between roughly 19/21z-20/02z with the second overnight between
20/05z-20/09z. Storms will be more likely during the first round,
especially at KOLS where a TEMPO has been included for lower cigs
between 6k-8k ft and erratic, gusty winds up to 35-40 kts.
Otherwise, clouds will remain at or above 10k ft with diurnal sfc
winds generally less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Temperatures will remain several degrees above
average the next few days with daily thunderstorm chances. Strong
and erratic outflow winds from the stronger storms are expected.
Afternoon Min RH will stay above 15% with good to excellent
recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Howlett
Aviation...Guillet
Fire Weather....Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 3:52 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
352 PM MST Tue Jul 19 2022

AZZ508-509-511-512-192330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
352 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Graham,
northeastern Cochise and southeastern Greenlee Counties through 430
PM MST...

At 351 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Bowie, or 19 miles northeast of Willcox, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox, Bowie, Chiricahua National Monument, Duncan, Franklin, San
Simon and Kansas Settlement.

This includes the following highways...
 Interstate 10 between mile markers 339 and 391.
 Route 70 between mile markers 378 and 385.
 Route 75 between mile markers 379 and 380.
 Route 181 between mile markers 61 and 64.
 Route 186 between mile markers 327 and 359.
 Route 191 between mile markers 88 and 103.
 Route 266 between mile markers 106 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3206 10982 3253 10992 3275 10905 3193 10905
TIME...MOT...LOC 2251Z 058DEG 10KT 3245 10959

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Jul 19, 4:09 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST Tue Jul 19 2022

AZZ508-512-200000-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
409 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 500 PM MST...

At 409 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Cloverdale, or 21 miles east of Douglas, moving west at
10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of southeastern
Cochise County.

This includes Route 80 between mile markers 382 and 394.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 10943 3159 10937 3155 10905 3134 10905
TIME...MOT...LOC 2309Z 098DEG 9KT 3143 10917

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 19, 4:58 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
458 PM MST Tue Jul 19 2022

AZZ508-512-200045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
458 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 545 PM MST...

At 457 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rodeo, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of east central
Cochise County.

This includes Route 80 between mile markers 393 and 415.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 10927 3184 10933 3183 10905 3163 10905
TIME...MOT...LOC 2357Z 083DEG 9KT 3174 10911

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 19, 5:15 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Tue Jul 19 2022

AZZ508-512-200100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
515 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of northeastern Cochise
County through 600 PM MST...

At 514 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Bowie, or 17 miles east of Willcox, moving southwest
at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox, Chiricahua National Monument, Cochise and Kansas Settlement.

This includes the following highways...
 Interstate 10 between mile markers 333 and 341, between mile markers
343 and 354, and mile marker 358 and near mile marker 364.
 Route 181 between mile markers 55 and 64.
 Route 186 between mile markers 327 and 359.
 Route 191 between mile markers 58 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3238 10972 3224 10919 3189 10934 3210 11003
TIME...MOT...LOC 0014Z 028DEG 15KT 3222 10953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 19, 5:50 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
550 PM MST Tue Jul 19 2022

AZZ508-512-200130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
550 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 630 PM MST...

At 550 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles west of Cloverdale, or 22 miles northeast of Douglas, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of southeastern
Cochise County.

This includes Route 80 between mile markers 381 and 413.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3140 10905 3142 10946 3181 10922 3179 10905
TIME...MOT...LOC 0050Z 039DEG 13KT 3153 10921

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AWH
Special weather statement, Jul 19, 6:38 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
638 PM MST Tue Jul 19 2022

AZZ503-513-200215-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
638 PM MST Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 715 PM MST...

At 637 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nogales International Airport, or 15 miles east of
Nogales. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kino Springs and Lochiel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3144 11081 3141 11059 3133 11059 3133 11084
TIME...MOT...LOC 0137Z 097DEG 3KT 3135 11068

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD

The radar

The Tucson radar (KEMX), 119 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochise

When
July 19, 6:40 PM MST to 6:45 PM MST
Where
Cochise County, 6.48 mi N of Douglas Arpt to 4.01 mi SSE of (Dug)bisbee Douglas
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
31.443, -109.486

Thunderstorm winds downed 42 power poles north of Douglas. The downed poles caused the closure of Highway 191 for 24 hours. More than 40 residences sustained at least minor roof or cosmetic damage. This included 5 mobile homes that either sustained major damage or were completely destroyed and 3 other residences that had substantial damage. Most of these were east of Leslie Canyon Dr. near Madrone Dr. where a microburst occurred. There were no injuries.

Thunderstorm Wind, Cochise

When
July 19, 8:13 PM MST to 8:16 PM MST
Where
Cochise County, (Fhu)ft Huachuca Afb to 5.52 mi WNW of (Fhu)ft Huachuca Afb
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
31.580, -110.350

A peak gust of 59 mph was measured at KFHU Libby Field at 2013MST with 66 mph measured at KALK Pioneer Field at 2016MST.

Thunderstorm Wind, Santa Cruz

When
July 19, 8:30 PM MST to 8:45 PM MST
Where
Santa Cruz County, Canelo to (Ols) Nogales Intl Arpt
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
31.550, -110.520

Thunderstorm outflows from severe storms in Cochise County produced a peak wind gust of 77 mph at Canelo RAWS at 2030MST, 60 MPH at a CWOP station near Patagonia and 59 mph at KOLS Nogales Airport at 2044MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049120, 1049122, 1049128.